Back to all discussions

Vestibular Migranes And Continual Computer Use At Work

Hey everyone! I was diagnosed what was thought to be Menieres Disease about 2 1/2 years ago. Overall, I’m a healthy 31 year old female. A few years ago, when the symptoms first started, I was working as a nurse in a hospital on a busy floor. I initially presented with constant vertigo, tinnitus and pressure to the left year. The symptoms were almost constant for months. I tried Meclizine, Valium, Promethazine, Dyazide and Betahistine, all of which were unsuccessful. Eventually my specialist, moved on to Dexamethasone injections into my ear. I received three rounds with no relief. My doctor was about to send me for another opinion, however, gradually my symptoms began to improve to where I was symptom free for about a year. I unfortunately had lost my previous job at the hospital because I was unable to work for months but eventually I started working again as a nurse but this time doing telephone triage all day. I basically look at a computer screen for 10 hour shifts talking to patients all day. I take multiple breaks through out the day, however, a few months into the new job, my symptoms returned. They weren’t bad a first but have gotten progressively worse over the past 8-9 months. I’m currently in the worse flare I've been to date. The symptoms consist of horrible vertigo, tinnitus, pressure and intense pain to my left ear but now with boughts of intense migraine pains. The symptoms have been on going for three weeks straight with no relief at all. I have been out of work the entire time (three weeks) and have no sick time left. I’m not eligible for FMLA. Unfortunately, there is just no way I can try and work and focus on a computer the way I feel.

I saw a specialist today who does not believe I have Ménière’s disease as my hearing and balance tests were all normal. He believes I have vestibular migraines. He referred me to a neurologist (which looks like may take months to get into to see). I’m unaware when I’ll be able to return to work as the symptoms have not let up. I did start on Nortriptyline to see if it will help. My question is do you think that my migraines are further exacerbated from the continual computer use from my job? The symptoms did start up again soon after I started there. I have adjusted the brightness on the computer screen with no improvement. Try to take multiple breaks looking away from the computer. I find I get dizzy (even before this latest flare) if staring at a computer screen for too long. I wonder if I’d be better at a job with less computer time. Please let me know your thoughts or if you have experienced anything similar. Thank you!

  1. Hi NMK18,

    That sounds very frustrating, I'm sorry you are going through this.

    It very well may be vestibular migraine, or a host of other things. Only a qualified doctor can get you an accurate diagnosis. What I can do is provide you with additional information you can share with your doctor. Here is a link on vestibular migraine with various articles; https://migraine.com/?s=vestibular.

    This is a great article about the pros and cons of screen time with some tips at the end; https://migraine.com/blog/the-pros-and-cons-of-screen-time/. There are also glasses specifically made to help with screen time problems; https://www.theraspecs.com/computer-glasses/.

    We also have information in our discussion forum on this topic that has some really good tips you can find here; https://migraine.com/topic/computer-trigger/.

    I hope this helps.
    Wishing you a low pain day,
    Nancy

    1. In addition to adjusting the brightness of the computer screen, you may be able to shift the color and contrasts. The screen refresh rate can be troubling, but it not always adjustable. If it is adjustable a rate of 100hertz or highee can help. If the monitor is LCD, try turning down the backlight.

      If you have an inhouse tech support, asking someone to walk you through the adjustments can be helpful, especially if it is a shared computer and the settings need to be reset at the end of your shift.

      Hope this helps!

      or create an account to reply.